Wyoming, 2009

Hail in Wyoming, July 20, 2009

July 20, 2009 · NWS CYS · 1 event in 1 county or zone

An isolated storm produced some hail near Albin, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated storm produced some hail near Albin, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 20, 12:38 PM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 12:38 PM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
138 PM MDT MON JUL 20 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
UPPER LOW MOVING THROUGH THE CANADIAN PRARIE PROVINCES WILL PULL
UP NEARLY STATIONARY BY EARLY THIS EVENING. WV IMAGERY DEPICTS
THREE DISTINCT SHORTWAVES EMBEDDED WITHIN THE CYCLONIC NORTHWEST
FLOW AROUND THIS LOW. THE FIRST VORT HAD ALREADY PUSHED SOUTHEAST
OF THE CWA AND INTO KANSAS. THE SECOND SHORTWAVE WAS MOVING OVER
THE CWA ATTM...WITH NOT MUCH IN THE WAY OF CONVECTION ASSOCIATED
WITH IT YET. HOWEVER CONVECTIVE TEMPERATURES IN THE LOW 80S HAD
YET TO BE REALIZED. THE TRAILER SHORTWAVE WAS LOCATED NR THE
MT/WY BORDER WITH CONVECTION BEGINNING TO FIRE ALONG THE TERRAIN
OF WEST CENTRAL WY...AS WELL AS THE BIGHORNS. A JET STREAK AOA
75KT WAS LOCATED TO THE SOUTH OF THIS FINAL SHORTWAVE...EXTENDING
FROM WRN MT INTO NE CO. AT THE SFC THE NRLY WIND SHIFT HAD ALREADY
OCCURRED FOR AREAS EAST OF THE MOUNTAINS AS THE SFC HIGH
STRENGTHENED OVER MT. THE SFC HIGH WILL SETTLE FROM WRN MT INTO
THE HIGH PLAINS BY THIS EVENING. AS IT DOES SO...WINDS WILL BECOME
MORE NORTHEASTERLY AS THE FRONTAL INVERSION DEEPENS...AND HENCE
ENHANCE MOIST ASCENT EXPECIALLY IN NORTHEASTERLY FAVORED UPSLOPE
REGIONS. EXPECT THAT THIS ACTIVITY WILL HAVE GREATER COVERAGE
THROUGH THE AFTERNOON AND EARLY EVENING. INSTABILITY PARAMETERS
NOT REALLY ALL THAT GREAT WITH 500 TO 1000 J/KG OF SBCAPE. HOWEVER
CERTAINLY WITH BETTER FLOW IN THE MID/UPPER LEVELS...WOULD NOT BE
SURPRISED TO SEE A FEW THUNDERSTORMS BECOME STRONG EAST OF THE
MOUNTAINS LATER THIS AFTERNOON/EARLY THIS EVENING. CONVECTION WILL
WANE AFTER SUNSET. THE BOUNDARY LAYER AIR MASS WILL NEAR
SATURATION BENEATH THE FRONTAL INVERSION LATE TONIGHT...FIRST IN
THE HIGHER TERRAIN...BUT MAY ALSO DESCEND TO THE HIGH PLAINS BY
AROUND SUNRISE. SO HAVE ADDED PATCHY FOG AS A RESULT. H7 TEMPS
COOL 3 TO 4C BEHIND THIS COLD FRONT...SO TEMPERATURES WILL BE
COOLER TOMORROW. ANOTHER SHORTWAVE WILL ROTATE THROUGH...HOWEVER
EXPECT CONVECTIVE COVERAGE TO BE LESS ON TUESDAY. ANOTHER
SHORTWAVE TO PROVIDE ADDITIONAL THUNDERSTORM CHANCES ON WEDNESDAY
AFTERNOON. TEMPERATURES WILL REBOUND QUICKLY TO NEAR NORMAL FOR
WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...
SOUTHEAST WYOMING AND NEBRASKA PANHANDLE WILL REMAIN UNDER A LARGE
RIDGE AND NORTHWEST FLOW ALOFT THROUGH SATURDAY. A QUASI DRY LINE
ACROSS EASTERN WYOMING THURSDAY WILL SHIFT EAST ON THURSDAY IN
RESPONSE TO A COLD FRONT PUSHING IN FROM NORTHWEST. THE WARMEST
DAY OF THE LONG TERM PERIOD IS EXPECTED THURSDAY DUE TO STRONG
SOLAR INSOLATION AND COMPRESSIONAL HEATING AHEAD OF THE COLD
FRONT.

THE COLD FRONT WILL PUSH SOUTH THROUGH THE AREA THURSDAY NIGHT...
GENERATING A CHANCE OF SHOWERS AND THUNDERSTORMS. SURFACE HIGH
PRESSURE BUILDS IN BEHIND THE FRONT FRIDAY AND PERSISTS THROUGH
SATURDAY...BUT WITH LITTLE OR NO UPSLOPE FLOW DUE TO MORE
NORTHERLY DIRECTION OF SURFACE WINDS...NOT MUCH IN THE WAY OF LOW
CLOUDS OR FOG EXPECTED.

AFTER SATURDAY...THE UPPER RIDGE FLATTENS AS A STRONG SHORT WAVE
PUSHES OUT OF THE NORTHWEST DRIVING ANOTHER COLD FRONT THROUGH THE
REGION SUNDAY NIGHT OR MONDAY...WITH MORE SHOWERS OR STORMS.

&&

.AVIATION...
ISOLATED TO LOCALLY SCATTERED -SHRAS/-TSRAS WILL DEVELOP THROUGH
THE AFTERNOON AND EARLY EVENING HOURS AS A COOL FRONT DROPS SOUTH
THROUGH AREA TERMINALS. CAN NOT RULE OUT CONVECTION REALLY AT ANY
OF THE AIRPORTS...HOWEVER KCYS...KLAR...AND KSNY WILL SEE THE BEST
CHANCES. CONVECTION WILL WANE AROUND SUNSET. EXPECT A LOWER
STRATUS DECK WITH MVFR OR EVEN IFR CIGS/VSBYS TO DEVELOP LATE
TONIGHT AT BOTH KCYS AND KLAR. THERE WILL ALSO BE MOUNTAIN
OBSCURATIONS OVER THE LARAMIE/SNOWY RANGES LATE TONIGHT/EARLY
TUESDAY MORNING. FOG/LOW STRATUS WILL BURN OFF LATE TUESDAY
MORNING.

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES WILL CONTINUE TO RANGE BETWEEN 14 AND 19
PERCENT ACROSS THE WESTERN PORTIONS OF THE DISTRICT THROUGH THE
REMAINDER OF THE AFTERNOON. A COLD FRONT WILL MOVE INTO EAST
CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE LATE THIS
AFTERNOON...AND BE THROUGH THE ENTIRE DISTRICT BY SUNSET.
HUMIDITIES WILL BE SIGNIFICANTLY HIGHER TONIGHT...WITH EXCELLENT
RECOVERIES TO OCCUR THROUGHOUT THE ENTIRE DISTRICT. IN
FACT...EXPECT TO SEE LOW CLOUDS/PATCHY FOG NEAR TERRAIN BY SUNRISE
TUESDAY. CLOUD COVER WILL SLOWLY BURN OFF TUESDAY MORNING...BUT
WILL DELAY WARMING...WHICH WILL ALLOW TEMPERATURES TO BE
COOLER...AND CORRESPONDING RELATIVE HUMIDITIES HIGHER FOR TUESDAY
AFTERNOON. EACH AFTERNOON WILL PROVIDE ISOLATED CONVECTION TO
PORTIONS OF THE DISTRICT...HOWEVER EXPECT WETTING RAIN CHANCES TO
REMAIN QUITE LOW. THE LOW RELATIVE HUMIDITIES WILL RETURN TO
PRIMARILY CARBON...ALBANY...AND CONVERSE COUNTIES FOR WEDNESDAY.
HOWEVER...WINDS WILL REMAIN LIGHT...WITH AT MOST 15 MPH
ANTICIPATED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM...EISE
Hazardous weather outlook, Jul 20, 1:49 PM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT MON JUL 20 2009

WYZ061>063-212100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
249 PM MDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER...AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-064>070-212100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
249 PM MDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

...SEVERE THUNDERSTORM WATCH 606 IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WITH HAIL TO 2.5 INCHES AND WINDS OF 70 MPH
OR GREATER ARE EXPECTED THIS AFTERNOON AND EVENING. MOST STORMS
WILL BE MOVING FROM THE NORTHWEST TO THE SOUTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER...AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

EISE

In the hours before

Special weather statement, Jul 20, 2:54 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
354 PM MDT MON JUL 20 2009

WYZ066-069-070-202300-
CHEYENNE FOOTHILLS-LARAMIE RANGE-PINE BLUFFS-
354 PM MDT MON JUL 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 500
PM MDT...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF WHITAKER...OR 14 MILES NORTH OF
CHEYENNE...MOVING SOUTHEAST AT 33 MPH.

PEA TO DIME SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 366 AND
384...AND INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 17 AND 27.

THIS THUNDERSTORM WILL TRACK TO THE NORTHEAST OF THE CITY OF
CHEYENNE.

RJM
Special weather statement, Jul 20, 2:54 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
354 PM MDT MON JUL 20 2009

NEZ002-202300-
DAWES-
354 PM MDT MON JUL 20 2009

...A STRONG STORM MOVING INTO NORTHWEST DAWES COUNTY...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WOLF BUTTE...OR 21 MILES WEST OF
CHADRON...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM
THROUGH 5 PM AS IT MOVES INTO THE CENTRAL PART OF THE COUNTY.
Special weather statement, Jul 20, 3:26 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT MON JUL 20 2009

WYZ064-066-067-069-202330-
CHEYENNE FOOTHILLS-LARAMIE RANGE-NORTH LARAMIE RANGE-PLATTE-
426 PM MDT MON JUL 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY...NORTHWESTERN
LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 530 PM MDT...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF LAMBERT...OR 24 MILES
SOUTHWEST OF WHEATLAND...MOVING SOUTHEAST AT 21 MPH.

PEA TO DIME SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

RJM
Special weather statement, Jul 20, 4:29 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MDT MON JUL 20 2009

WYZ067>069-210030-
CHEYENNE FOOTHILLS-GOSHEN-PLATTE-
529 PM MDT MON JUL 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LARAMIE...SOUTHEASTERN
PLATTE AND SOUTHWESTERN GOSHEN COUNTIES UNTIL 630 PM MDT...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF CHUGWATER...OR 21 MILES SOUTH OF
WHEATLAND...MOVING SOUTHEAST AT 22 MPH.

PEA TO DIME SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 45 AND
57.

RJM
Special weather statement, Jul 20, 4:34 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT MON JUL 20 2009

WYZ069-070-210030-
CHEYENNE FOOTHILLS-PINE BLUFFS-
534 PM MDT MON JUL 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 630
PM MDT...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF WHITAKER...OR 20 MILES NORTH OF
CHEYENNE...MOVING SOUTHEAST AT 29 MPH.

SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 376 AND
390.

RJM
Special weather statement, Jul 20, 4:52 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT MON JUL 20 2009

NEZ020-054-055-210100-
BANNER-CHEYENNE-KIMBALL-
552 PM MDT MON JUL 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIMBALL...SOUTHERN
BANNER AND WESTERN CHEYENNE COUNTIES UNTIL 700 PM MDT...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISBURG...OR 19 MILES NORTH OF KIMBALL...
MOVING SOUTHEAST AT 24 MPH.

PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 24 AND
36.

RJM

The radar

The Cheyenne radar (KCYS), 68 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
July 20, 5:00 PM MST
Where
Laramie County, 3 mi N of Albin
Measured
1 in hail
Reported by
Public
Coordinates
41.463, -104.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173349.